New Mexico, 2004

Heavy Rain in New Mexico, August 15, 2004

August 15, 2004 · NWS EPZ · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 1:14 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 15, 1:14 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
214 PM MDT SUN AUG 15 2004

SYNOPSIS...

MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND
FAR WESTERN TEXAS WHILE WEAK UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION FROM THE WEST. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR TONIGHT THROUGH TUESDAY WITH A FEW STORMS PRODUCING VERY
HEAVY RAINFALL. BY WEDNESDAY WINDS WILL BECOME MORE WESTERLY AND HIGH
PRESSURE WILL MOVE OVER THE AREA. THIS CHANGE IN THE WEATHER PATTERN
WILL BRING WARMER DRIER WEATHER LATER THIS WEEK.

DISCUSSION...

AIR MASS REMAINS MOIST WITH PRECIPITABLE WATER AMOUNTS AROUND 1.2
INCHES. IN ADDITION WHILE CLOUD COVER IS AGAIN BLOCKING OUT SOLAR
HEATING THE AIR MASS IS MODERATELY UNSTABLE DUE TO HIGH SURFACE
DEWPOINTS AND A LACK OF CONVECTIVE INHIBITION. SATELLITE AND SHORT
TERM MODEL OUTPUT ALSO SHOWING WEAK SLOW MOVING SHORT WAVE/VORT MAX
MOVING INTO SOUTHWEST NEW MEXICO WITH THE CWA ALSO IN DIVERGENT AND
STRONGLY DIFFLUENT FLOW ALOFT. THUS DESPITE THE LACK OF SUNSHINE
WIDESPREAD CONVECTION NOW OCCURRING WITH STRONGEST ACTIVITY OVER THE
GILAS WHERE UPSLOPE FLOW IS THE DEEPEST.  WITH REGIONAL CAPES AROUND
1500 J/KG EXPECT RATHER WIDESPREAD CONVECTION CONTINUING INTO THIS
EVENING AS VORT MAX SLOWLY MOVES INTO THE CWA. SLOW MOVEMENT OF
STORMS AGAIN SUGGESTS HEAVY RAINFALL FOR A FEW LOCATIONS.

ON MONDAY EXPECT A REPEAT OF TODAYS SCENARIO. AT LOW LEVELS SOUTH TO
SOUTHEAST FLOW WILL SUSTAIN MOISTURE INFLOW AT LEAST INTO LOWER
BOUNDARY LAYER WHILE ANOTHER WEAK SLOW MOVING SHORT WAVE/VORT CENTER
MOVES IN FROM THE WEST. MODELS ALSO SHOWING WEAK SURFACE CONVERGENCE
ZONE DEVELOPING OVER CENTRAL PORTIONS OF THE CWA BY AFTERNOON. WITH
PRECIPITABLE WATER STAYING AT NEAR 1.2 INCHES AND WITH CAPES AROUND
1000 AND NO CONVECTIVE INHIBITION, EXPECT ANOTHER ROUND OF SCATTERED
CONVECTION MONDAY WITH THE POTENTIAL FOR HEAVY RAINS CONTINUING.

MODELS STILL INDICATE DEVELOPING WEST TO NORTHWEST FLOW ALOFT WILL
BRING TREND TOWARD WARMER DRIER WEATHER AFTER TUESDAY.

PRELIMINARY NUMBERS...

EL PASO               TB 064/085 064/088 069 55432
ALAMOGORDO            TE 059/082 059/084 064 55432
LAS CRUCES            TB 062/084 061/088 066 55432
CLOUDCROFT            TE 043/065 042/068 046 55432
TRUTH OR CONSEQUENCES TE 061/084 061/087 066 55432
SILVER CITY           TB 056/078 056/083 061 55432
DEMING                EB 061/085 061/088 066 54432
LORDSBURG             EB 061/083 061/086 066 54432
SIERRA BLANCA         TE 058/081 058/083 063 55432

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Aug 15, 9:43 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1043 AM MDT SUN AUG 15 2004

NMZ022>025-030>032-TXZ055-056-152300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1043 AM MDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS
EVENING INTO EARLY MONDAY MORNING. A FEW STORMS MAY PRODUCE OVER AN
INCH OF RAINFALL WITH FLOODING. ISOLATED STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT.
A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINS WITH FLOODING. HAIL AND
STRONG WIND GUSTS ALSO POSSIBLE WITH ISOLATED STORMS.

SHOWERS AND THUNDERSTORMS DECREASING ACROSS THE AREA AFTER TUESDAY
NIGHT WITH MOST ACTIVITY OCCURING ONLY OVER MOUNTAIN AREAS WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OR SEVERE WEATHER TO OUR OFFICE
VIA OUR 800 NUMBER.

ROGASH

In the hours before

Special weather statement, Aug 15, 11:38 AM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1238 PM MDT SUN AUG 15 2004

NMZ022-151945-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
INCLUDING THE CITIES OF...SILVER CITY
1238 PM MDT SUN AUG 15 2004

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER GRANT COUNTY NEW
MEXICO...

AT 1230 THIS AFTERNOON THUNDERSTORMS WERE INCREASING OVER GRANT
COUNTY NEW MEXICO. STRONGEST STORMS WERE IN THE VICINITY OF SILVER
CITY...SAN LORENZO...PINOS ALTOS AND LAKE ROBERTS ALONG HIGHWAYS 180
AND 152. THE STORMS WERE PRODUCING LOCALLY HEAVY RAINS WITH SMALL
HAIL AND STRONG WIND GUSTS ALSO POSSIBLE.

PERSONS IN THE PATH OF THE STORMS SHOULD SEEK SHELTER IMMEDIATELY.
TRAVELERS MUST REMEMBER NEVER TO DRIVE OR WALK ACROSS WATER COVERED
ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

ROGASH
Special weather statement, Aug 15, 1:07 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
207 PM MDT SUN AUG 15 2004

NMZ032-TXZ055-152102-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
207 PM MDT SUN AUG 15 2004

...STRONG THUNDERSTORMS OVER DONA ANA COUNTY NEW MEXICO...

AT 2 PM THIS AFTERNOON STRONG THUNDERSTORMS WITH VERY HEAVY RAINS
WERE MOVING ACROSS DONA ANA COUNTY NEW MEXICO. THE STRONGEST STORMS
WERE IN THE LAS CRUCES AREA WITH OTHER THUNDERSTORMS ALONG INTERSTATE
10 BETWEEN LAS CRUCES AND EL PASO TEXAS. THE HEAVY RAINS ASSOCIATED
WITH THE STORMS MAY CAUSE STREET FLOODING IN A FEW AREAS.

PERSONS TRAVELING MUST REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER
COVERED ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF
TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sierra

When
August 15, 1:25 PM MST to 2:35 PM MST
Where
Sierra County, Truth Or Consequences
Reported by
LAW ENFORCEMENT
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Two inches of rain fell within 70 minutes (one inch in 20 minutes) and caused street flooding throughout Truth or Consequences. Not far to the south, runoff from heavy rain led to a brief closure of NM 152 between Caballo and Hillsboro.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420902.